Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 38, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Dec 9, 2023, 5:12 PM CST for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2023, 5:12 PM CST (23:12 UTC)
- Expired
- Dec 9, 2023, 5:45 PM CST
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 0.75 in
Counties Macon County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 25 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 5:15 PM CST | TSTM WND GST 67 | 2 E Gallatin, TN | AWOS station KXNX Gallatin Airport. |
| Dec 9, 5:15 PM CST | TSTM WND GST 67 | 2 E Gallatin, TN | AWOS station KXNX Gallatin Airport. |
| Dec 9, 5:18 PM CST | TORNADO | 6 S Bethpage, TN | Damage reported in Castilian Springs. Time estimated by radar. |
| Dec 9, 5:50 PM CST | HAIL 1 | 4 Se Bethpage, TN | Estimated quarter size hail 1 mile north of TN-25 and US-231. |
| Dec 9, 5:50 PM CST | HAIL 1 | 4 Se Bethpage, TN | Estimated quarter size hail 1 mile north of TN-25 and US-231. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
111
WFUS54 KOHX 092312
TOROHX
TNC111-165-169-092345-
/O.NEW.KOHX.TO.W.0038.231209T2312Z-231209T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
512 PM CST Sat Dec 9 2023
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Southeastern Sumner County in Middle Tennessee...
Southwestern Macon County in Middle Tennessee...
Trousdale County in Middle Tennessee...
* Until 545 PM CST.
* At 512 PM CST, a confirmed large and extremely dangerous tornado
was located over Gallatin, moving east at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Gallatin around 515 PM CST.
Hartsville around 525 PM CST.
Other locations impacted by this tornadic thunderstorm include
Bethpage and Bledsoe Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3638 8603 3634 8635 3635 8635 3636 8636
3636 8637 3633 8639 3633 8642 3634 8643
3634 8644 3633 8647 3645 8652 3659 8613
TIME...MOT...LOC 2312Z 251DEG 33KT 3637 8641
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
Clements3 follow-up statements
315
WWUS54 KOHX 092322
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
522 PM CST Sat Dec 9 2023
TNC111-165-169-092345-
/O.CON.KOHX.TO.W.0038.000000T0000Z-231209T2345Z/
Sumner TN-Macon TN-Trousdale TN-
522 PM CST Sat Dec 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR EAST
CENTRAL SUMNER...SOUTHWESTERN MACON AND NORTHERN TROUSDALE
COUNTIES...
At 521 PM CST, a large and extremely dangerous tornado was located 7
miles west of Hartsville, moving east at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Hartsville around 525 PM CST.
Other locations impacted by this tornadic thunderstorm include
Bethpage and Bledsoe Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3638 8603 3637 8637 3649 8640 3659 8613
TIME...MOT...LOC 2321Z 249DEG 34KT 3641 8629
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
Clements673
WWUS54 KOHX 092331
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
531 PM CST Sat Dec 9 2023
TNC165-092340-
/O.CAN.KOHX.TO.W.0038.000000T0000Z-231209T2345Z/
Sumner TN-
531 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR EAST CENTRAL SUMNER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3638 8603 3637 8627 3645 8627 3645 8624
3648 8623 3648 8624 3649 8622 3652 8621
3653 8622 3656 8622 3659 8613
TIME...MOT...LOC 2330Z 248DEG 32KT 3645 8621
$$
TNC111-169-092345-
/O.CON.KOHX.TO.W.0038.000000T0000Z-231209T2345Z/
Macon TN-Trousdale TN-
531 PM CST Sat Dec 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR
SOUTHWESTERN MACON AND NORTHERN TROUSDALE COUNTIES...
At 530 PM CST, a large and extremely dangerous tornado was located
near Hartsville, moving east at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Macon and northern Trousdale Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3638 8603 3637 8627 3645 8627 3645 8624
3648 8623 3648 8624 3649 8622 3652 8621
3653 8622 3656 8622 3659 8613
TIME...MOT...LOC 2330Z 248DEG 32KT 3645 8621
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
Clements525
WWUS54 KOHX 092338
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
538 PM CST Sat Dec 9 2023
TNC111-169-092347-
/O.EXP.KOHX.TO.W.0038.000000T0000Z-231209T2345Z/
Macon TN-Trousdale TN-
538 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR SOUTHWESTERN MACON AND NORTHERN TROUSDALE
COUNTIES WILL EXPIRE AT 545 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3638 8603 3637 8627 3645 8627 3645 8624
3648 8623 3648 8624 3649 8622 3652 8621
3653 8622 3656 8622 3659 8613
TIME...MOT...LOC 2337Z 251DEG 33KT 3647 8615
$$
ClementsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 1:02 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Dec 9, 1:02 PM CST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Nashville TN 102 PM CST Sat Dec 9 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Sunday Night) Issued at 102 PM CST Sat Dec 9 2023 The forecast is on track with what will likely be an active afternoon and evening. A 998 mb low is sitting over the Great Lakes with a cold front stretching south through IN into AR. Dew points in our area are up into the low 60s and we will continue to see dew points into the mid 60s advect north ahead of the approaching cold front. Scattered convection continues to become more widespread over west TN along the front. Thunderstorms are starting to push into our NW counties and will continue to push east and should reach the Nashville metro between 4:30-7 PM and the Cumberland Plateau after 6 PM. MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and 0-6 km shear is greater than 50 knots. This will support organized thunderstorms. Given the high shear wind will be the primary threat with any of the stronger cells. We do see 0-1 km shear 20-35 knots and this would support the potential for a few tornadoes. The tornado threat does cover the entire area but looks slightly more favorable along and west of I-24 where the highest CAPE is expected. Profiles west of I-24 also look to remain a bit more capped which will lower the tornado potential. Small hail is likely with any thunderstorms but severe hail looks to remain on the lower side as there isn't a ton of CAPE in the hail growth zone. Periods of heavy rain will be possible with thunderstorms also. Rain totals across the area through the evening are looking to be 0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The majority of the precip will exit the area by midnight but a few showers may linger overnight in eastern areas. Be sure to monitor the weather today especially if you have outdoor plans and have a plan to seek safe shelter if storms hit. Cold air will be working in behind the front and we will see much cooler temperatures on Sunday with highs only in the 40s. The trough axis will be working through Middle TN during the afternoon but moisture will be lacking and no precip is expected. Overnight lows Sunday night will be chilly falling into the 20s. && .LONG TERM... (Monday through next Saturday) Issued at 102 PM CST Sat Dec 9 2023 Much quieter weather is expected for the rest of the week as zonal flow develops. Temperatures for start of the week will remain cold but will gradually warm throughout the week pushing back to near seasonal norms by the middle of the week. An upper level trough will kick out of the four corners region late week and that will bring the return of rain chances next weekend. && .AVIATION... (18Z TAFS) Issued at 1209 PM CST Sat Dec 9 2023 Strong storms will be moving through Middle TN this afternoon and evening. Expect all terminals to experience strong gusty winds, reduced visibilities, MVFR cigs, and lightning as this wave moves from west to east from around 2PM to 11PM. Cigs will be slow to lift after the passage of the front. Light rain may stick around through early Sunday morning, then begin to clear off later in the day. && .PRELIMINARY POINT TEMPS/POPS... Nashville 38 46 28 49 / 100 20 0 0 Clarksville 36 43 26 48 / 50 10 0 0 Crossville 36 44 23 42 / 100 70 0 0 Columbia 38 45 26 49 / 100 30 0 0 Cookeville 37 43 25 43 / 100 60 0 0 Jamestown 36 43 24 41 / 100 60 0 0 Lawrenceburg 38 45 26 48 / 100 40 0 0 Murfreesboro 38 46 25 48 / 100 40 0 0 Waverly 35 44 26 48 / 50 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mueller LONG TERM....Mueller AVIATION.....Whitehead
In the hours before
Local storm report, Dec 9, 2:13 PM CST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
213 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tornado 7 NE Clarksville 36.64N 87.28W
12/09/2023 Montgomery TN Public
Tornado crossed into Kentucky around this
location.
&&
RRHLocal storm report, Dec 9, 3:39 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
339 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Tornado 4 ENE Slayden 36.31N 87.41W
12/09/2023 Dickson TN Public
Damage reported in northern part of Dickson
County. Time and location estimated from
tornado debris signature on radar.
&&
RRHLocal storm report, Dec 9, 4:19 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
419 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Hail 1 SE Charlotte 36.18N 87.34W
12/09/2023 E1.25 inch Dickson TN Public
Estimated hail size from social media
picture. Time estimated on radar.
&&
RRHLocal storm report, Dec 9, 4:23 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
423 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tornado 2 S Springfield 36.48N 86.87W
12/09/2023 Robertson TN Emergency Mngr
Tornado ongoing in Springfield.
&&
RRHLocal storm report, Dec 9, 4:41 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
441 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Tornado 2 SSE Springfield 36.48N 86.87W
12/09/2023 Robertson TN Public
Damage to industrial area.
&&
RRHLocal storm report, Dec 9, 4:52 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
452 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Tornado 1 W Madison 36.27N 86.74W
12/09/2023 Davidson TN Emergency Mngr
Cars flipped on I65.
&&
RRHThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 12:37 PM CST | Severe Thunderstorm Warning | OHX | Stewart | 53 min |
| Dec 9, 1:11 PM CST | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 64 min |
| Dec 9, 1:22 PM CST | Tornado Warning | OHX | Montgomery, Stewart | 23 min |
| Dec 9, 1:43 PM CST | Tornado Warning | OHX | Montgomery | 19 min |
| Dec 9, 2:08 PM CST | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 52 min |
| Dec 9, 2:39 PM CST | Tornado Warning | OHX | Houston, Humphreys | 24 min |
| Dec 9, 2:53 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery | 52 min |
| Dec 9, 2:57 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 63 min |
| Dec 9, 3:02 PM CST | Tornado Warning | OHX | Humphreys | 28 min |
| Dec 9, 3:18 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Houston, Montgomery | 27 min |
| Dec 9, 3:24 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 36 min |
| Dec 9, 3:38 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 37 min |
| Dec 9, 3:44 PM CST | Tornado Warning | OHX | Cheatham, Dickson | 31 min |
| Dec 9, 3:52 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 53 min |
| Dec 9, 4:05 PM CST | Tornado Warning | OHX | Cheatham, Robertson | 25 min |
| Dec 9, 4:06 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Williamson | 10 min |
| Dec 9, 4:09 PM CST | Tornado Warning | OHX | Cheatham, Davidson, Dickson, Robertson | 36 min |
| Dec 9, 4:21 PM CST | Tornado Warning | OHX | Robertson, Sumner | 39 min |
| Dec 9, 4:24 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Lewis, Perry, Wayne | 66 min |
| Dec 9, 4:36 PM CST | Tornado Warning | OHX | Davidson, Sumner, Wilson | 39 min |
| Dec 9, 4:47 PM CST | Tornado Warning | OHX | Robertson, Sumner | 13 min |
| Dec 9, 5:27 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury, Williamson | 35 min |
| Dec 9, 5:28 PM CST | Severe Thunderstorm Warning | OHX | Wayne | 47 min |
| Dec 9, 5:35 PM CST | Severe Thunderstorm Warning | OHX | Lawrence | 25 min |
| Dec 9, 5:46 PM CST | Tornado Warning | OHX | Clay, Macon | 29 min |
| Dec 9, 5:48 PM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Macon, Robertson, Sumner, Trousdale | 3 hr |
| Dec 9, 5:57 PM CST | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith, Sumner, Trousdale | 11 min |
| Dec 9, 5:57 PM CST | Tornado Warning | OHX | Lawrence, Wayne | 33 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.